Alert archive / Kentucky / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 97, NWS Jackson, KY

July 18, 2007Estill County, Powell County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Jul 18, 2007, 7:53 PM EDT for Estill County, Powell County, Kentucky. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 7:53 PM EDT (23:53 UTC)
Expired
Jul 18, 2007, 8:45 PM EDT
In force
52 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

Counties Estill County, KY, Powell County, KY

The radar

The Jackson,KY radar (KJKL), 59 km from the middle of the area, began a volume at 23:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:05 PM EDTTSTM WND DMGClay City, KY2 TREES DOWN ON OLD WINCHESTER ROAD. 1 TREE DOWN ON PECKS CREEK RD AND ANOTHER ON OAK RIDGE DRIVE.
Jul 18, 8:07 PM EDTHAIL 12 Nw Stanton, KYQUARTER SIZE HAIL AND ESTIMATED 50 MPH WINDS. QUARTER SIZE HAIL STARTED AT 807 PM AND ENDED AT 812 PM.
Jul 18, 8:07 PM EDTHAIL 1Clay City, KYQUARTER SIZE HAIL REPORTED.
Jul 18, 8:08 PM EDTHAIL 1Clay City, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.9 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KJKL 182353
SVRJKL
KYC065-197-190045-
/O.NEW.KJKL.SV.W.0097.070718T2353Z-070719T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
753 PM EDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN JACKSON KY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ESTILL COUNTY IN EAST CENTRAL KENTUCKY
  POWELL COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 845 PM EDT

* AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRESSY...OR 10 MILES WEST OF STANTON...AND MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTBEND BY 800 PM EDT...
  KIMBRELL AND HARGETT BY 805 PM EDT...
  SPOUT SPRINGS...POWELL VALLEY AND VIRDEN BY 810 PM EDT...
  CLAY CITY AND WALTERSVILLE BY 815 PM EDT...
  VAUGHNS MILL AND HARDWICK BY 820 PM EDT...

TO REPORT DAMAGING WINDS...LARGE HAIL OR FLOODING TO THE NATIONAL
WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...
WHEN YOU CAN DO SO SAFELY.

LAT...LON 3794 8398 3778 8411 3769 8380 3789 8364

$$

WJM
2 follow-up statements
000 
WWUS53 KJKL 190034
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
833 PM EDT WED JUL 18 2007

KYC065-190043-
/O.CAN.KJKL.SV.W.0097.000000T0000Z-070719T0045Z/
ESTILL KY-
833 PM EDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR ESTILL COUNTY IS CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS MOVED OUT OF THE 
COUNTY...THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3788 8401 3793 8398 3790 8389 3791 8377
      3785 8368 3784 8368 3774 8377 3776 8379
      3777 8393 3780 8398 3784 8398 3786 8404

$$

KYC197-190045-
/O.CON.KJKL.SV.W.0097.000000T0000Z-070719T0045Z/
POWELL KY-
833 PM EDT WED JUL 18 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR POWELL COUNTY...

AT 829 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR STANTON...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWEN AND ROGERS CHAPEL BY 840 PM EDT...
  LOMBARD...NADA...SEE AND HAYSTACK BY 845 PM EDT...

HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS...HAS BEEN 
REPORTED IN THE CLAY CITY AND STANTON AREAS WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

LAT...LON 3788 8401 3793 8398 3790 8389 3791 8377
      3785 8368 3784 8368 3774 8377 3776 8379
      3777 8393 3780 8398 3784 8398 3786 8404

$$

WJM
000 
WWUS53 KJKL 190051
SVSJKL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
849 PM EDT WED JUL 18 2007

KYC197-190059-
/O.EXP.KJKL.SV.W.0097.000000T0000Z-070719T0045Z/
POWELL KY-
849 PM EDT WED JUL 18 2007

...THE SEVERE THUNDERSTORM WARNING FOR POWELL COUNTY EXPIRED AT 845
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED...AND THE WARNING 
HAS BEEN ALLOWED TO EXPIRE. SEVERAL REPORTS OF QUARTER SIZE HAIL 
WERE RECEIVED FROM THE CLAY CITY AND STANTON AREAS.

LAT...LON 3788 8401 3793 8398 3790 8389 3791 8377
      3785 8368 3784 8368 3774 8377 3776 8379
      3777 8393 3780 8398 3784 8398 3786 8404

$$

WJM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:42 PM EDT, 4 hours 11 minutes earlier.

Area forecast discussion, Jul 18, 3:42 PM EDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
342 PM EDT WED JUL 18 2007

.SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED

FAIRLY OPAQUE MID CLOUD HAS HINDERED CONVECTIVE DEVELOPMENT OVER THE
NORTHERN 1/3 OF THE CWFA. BEST CHANCE FOR CONVECTION EARLY WILL BE IN
THE SOUTHWEST WITH BEST INSTABILITY...SHIFTING BACK TO THE NORTH LATE AS
THE FRINGE OF MCS ACTIVITY COMES INTO QUESTION. KEPT LOW POPS ALL
GROUPS TONIGHT...FOCUSED EARLY SOUTH AND LATER NORTH. NEW GUIDANCE
TEMPS AROUND 70 LOOK REASONABLE BUT WILL USE RANGES TO ACCOUNT

MCS DEVELOPMENT FOCUS TONIGHT WILL BE WELL TO THE NORTHWEST OVER
IL/IN...BUT 850/300 THICKNESS AND STEERING WINDS SUGGEST ONCE SYSTEMS
GET GOING THEY COULD CLIP OUR AREA. THIS WILL ALSO PLAY HEAVILY INTO
THE FORECAST FOR THURSDAY AS CONVECTIVE DEBRIS AND/OR BOUNDARIES WILL
HAVE A HUGE IMPACT ON THE CONVECTIVE POTENTIAL. AT ANY RATE...BY
AFTERNOON WE WILL BE UNDER THE INFLUENCE OF DEEP AND STRENGTHENING
SOUTHWEST FLOW AND MOST OF THE DEEP MOISTURE SHOULD PUSH BACK NORTH
OF THE AREA. WENT CLOSE TO THE WARMER MAV GUIDANCE.

SYSTEM WHICH COMES THROUGH THURSDAY NIGHT WILL HAVE PRETTY FAVORABLE
KINEMATICS/DYNAMICS FOR SEVERE...ESPECIALLY CONSIDERING THE TIME OF
YEAR. STRONG (40+ KT) MID LEVEL FLOW AND MAINLY UNIDIRECTIONAL SHEAR
SHOULD LEAD TO AN IMPRESSIVE SQUALL LINE WHICH WE ARE FORECASTING TO
MOVE THROUGH OUR AREA BETWEEN 00 AND 07Z. SPS WILL BE ISSUED TO
HIGHLIGHT THREAT.

GIVEN QUICK TRANSITION TO NORTHWEST FLOW...AND THE OVERALL STRENGTH
OF THIS SYSTEM...I LIKE THE FASTER PRECIP EXIT DEPICTED ON THE
NAM/NGM MODELS. CARRIED CHANCE POPS IN THE SOUTH AND EAST EARLY
FRIDAY...THEN A QUICK DRYING. THE REST OF THE SHORT RANGE LOOKS VERY
NICE AS DRY AIR MOVES IN.

.LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED

ANOMALOUSLY STRONG UPPER TROUGH WITH AXIS NEAR THE EAST COAST...
ALONG WITH STRONG SURFACE HIGH PRESSURE DROPPING SLOWLY SOUTHEAST
FROM THE GREAT LAKES...WILL PROVIDE A FANTASTIC WEEKEND. THAT
IS...ASIDE FROM THE FACT THAT WE ARE STILL DEALING WITH DROUGHT.

WILL EXPECT OVERNIGHT LOWS AT LEAST AS LOW AS THE 50S. THE LOW DEW
POINTS WILL ALSO PROVIDE COMFORTABLE DAYTIME CONDITIONS BY JULY
STANDARDS...EVEN WITH HIGHS LARGELY IN THE 80S. SKIES WILL BE MOSTLY
CLEAR THROUGH THE START OF THE WORK WEEK.

THE PICTURE BECOMES MORE MURKY TOWARD THE MIDDLE OF THE WEEK. THE
MODEL SOLUTIONS...BOTH RUN-TO-RUN AND IN THE ENSEMBLE...SHOW A RANGE
OF UPPER AIR PATTERNS POSSIBLE. THE QUESTION IS... HOW MUCH OF AN
UPPER TROUGH WILL LINGER - VERSUS - TO WHAT EXTENT THE MASSIVE
WESTERN CONUS RIDGE WILL BUILD EASTWARD. IT DOES LOOKS LIKE WE WILL
HAVE TROUBLE ADVECTING MUCH MOISTURE BACK INTO THE AREA...BUT THE
AIR MASS WILL MODIFY OVER TIME. THIS SHOULD RESULT IN GRADUALLY
HIGHER DEW POINTS AND TEMPS. HAVE OPTED FOR A FEW MORE CLOUDS AND A
20 PERCENT POP STARTING ON TUESDAY... SIMPLY DUE TO AIR MASS
MODIFICATION COUPLED WITH UNCERTAINTY OF PATTERN EVOLUTION.
&&

.AVIATION.../18Z TO 18Z/

INITIAL BATCH OF THUNDERSTORMS FORMED ALONG OLD OUTFLOW BOUNDARY AND
MOVED THROUGH OUR SOUTHERN COUNTIES. NEW SCATTERED ACTIVITY IS FIRING
NOW IN THE SOUTHWEST...AND WILL INCLUDE A VCTS AT LOZ AND SME THROUGH
THE AFTERNOON AND EARLY EVENING. FURTHER NORTH CONVECTION HAS BEEN A
LITTLE SLOWER TO DEVELOP...BUT STILL EXPECT SOME. HAVE INCLUDED VCTS
FOR SEVERAL HOURS AFTER 21Z AT JKL. LATER...MVFR MIST WILL FORM AT MOST
LOCATIONS...AND WHERE RAINS FALL SOME PATCHY DENSE FOG WILL LIKELY
OCCUR.

NEXT ROUND OF CONVECTION LOOKS TO BE AFTER 18Z TOMORROW...PROBABLY
CLOSER TO 00Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JOHNSTONE
LONG TERM...HAL
AVIATION...
Hazardous weather outlook, Jul 18, 3:52 PM EDT, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
352 PM EDT WED JUL 18 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
352 PM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. A FEW
STORMS THIS AFTERNOON COULD PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THURSDAY AFTERNOON. A
SQUALL LINE IS EXPECTED TO MOVE ACROSS EASTERN KENTUCKY LATE THURSDAY
INTO THURSDAY NIGHT. THE LINE WILL LIKELY AFFECT AREAS NORTH OF
INTERSTATE 64 EARLY IN THE EVENING...AND REACH AREAS ALONG THE
TENNESSEE AND VIRGINIA BORDERS AFTER MIDNIGHT. DAMAGING WINDS WILL BE
THE PRIMARY THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THURSDAY AND THURSDAY
NIGHT.

JOHNSTONE

In the hours before

Local storm report, Jul 18, 5:09 PM EDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
509 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             MCKEE                   37.43N 84.00W
07/18/2007  E1.00 INCH       JACKSON            KY   LAW ENFORCEMENT

            QUARTER SIZE HAIL REPORTED AT MCKEE DISPATCH CENTER.

&&

WJM
Local storm report, Jul 18, 5:13 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
513 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     2 N GRAY HAWK           37.42N 83.94W
07/18/2007                   JACKSON            KY   LAW ENFORCEMENT

            TREES DOWN AT RT 421 AND SOAPTOWN RD...BLOCKING LANES.

&&

WJM
Local storm report, Jul 18, 6:43 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
643 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     WELCHBURG               37.32N 83.93W
07/18/2007                   JACKSON            KY   LAW ENFORCEMENT

            TREE DOWN ON WELCHBURG RD.

&&

WJM
Local storm report, Jul 18, 6:46 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
646 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             SHEPHERDTOWN            37.29N 83.87W
07/18/2007  E0.75 INCH       CLAY               KY   LAW ENFORCEMENT

&&

WJM
Special weather statement, Jul 18, 7:19 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
719 PM EDT WED JUL 18 2007

KYZ059-108-190015-
POWELL-WOLFE-
719 PM EDT WED JUL 18 2007

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT SOUTHERN POWELL AND
WOLFE COUNTIES THROUGH 815 PM EDT WEDNESDAY EVENING...

AT 719 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM KNOWLTON TO NATURAL BRIDGE S.P....MOVING
SOUTHEAST AT 10 MPH.

THE STORMS WILL BE NEAR FURNACE AROUND 725 PM EDT...SEE AROUND 730 PM
EDT...ROGERS CHAPEL AROUND 735 PM EDT...PILOT AROUND 745 PM
EDT...AND ROGERS AROUND 750 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...GUSTY WINDS UP TO 40
MPH......FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

WJM
Special weather statement, Jul 18, 7:47 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
747 PM EDT WED JUL 18 2007

KYZ058-059-190030-
POWELL-ESTILL-
747 PM EDT WED JUL 18 2007

...A STRONG THUNDERSTORM TO AFFECT WESTERN POWELL AND NORTHERN ESTILL
COUNTIES THROUGH 830 PM EDT WEDNESDAY EVENING...

AT 747 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CRESSY...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR CRESSY AROUND 755 PM EDT...WESTBEND AROUND
800 PM EDT...VIRDEN AROUND 805 PM EDT...POWELL VALLEY AROUND 810 PM
EDT...CLAY CITY AROUND 815 PM EDT.

RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

THIS STORM MAY BECOME SEVERE. STAY TUNED TO NOAA WEATHER RADIO FOR
FURTHER UPDATES AND POSSIBLE WARNINGS.

WJM

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:18 PM EDTSevere Thunderstorm WarningJKLJackson42 min
Jul 18, 4:30 PM EDTSevere Thunderstorm WarningJKLEstill, Lee30 min
Jul 18, 4:56 PM EDTSevere Thunderstorm WarningJKLJackson49 min
Jul 18, 5:32 PM EDTSevere Thunderstorm WarningJKLClay43 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.